What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 5:36 PM CST, 6 hours 20 minutes earlier. Its key messages:
- Remain weather aware today through Wednesday evening as multiple rounds of severe weather are expected, and the potential exists for a higher end storm system Wednesday.
- Scattered showers and thunderstorms are expected to develop from mid-afternoon through the evening, with some of these storms strong to severe.
- Storms begin again Wednesday morning as a warm front lifts northward. A more significant and widespread severe thunderstorm outbreak is expected as a storm complex moves across the forecast area later in the day Wednesday, with a cold front bringing additional storms in the evening.
- Repeated rounds of heavy rainfall can result in localized flooding issues, with the highest chances Wednesday afternoon and evening.
- Cooler and drier air moves in for the end of the week and weekend with highs in the 70s and lower humidity.
Area forecast discussion, May 7, 5:36 PM CST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
636 PM CDT Tue May 7 2024
.KEY MESSAGES...
- Remain weather aware today through Wednesday evening as
multiple rounds of severe weather are expected, and the
potential exists for a higher end storm system Wednesday.
- Scattered showers and thunderstorms are expected to develop
from mid-afternoon through the evening, with some of these
storms strong to severe.
- Storms begin again Wednesday morning as a warm front lifts
northward. A more significant and widespread severe
thunderstorm outbreak is expected as a storm complex moves
across the forecast area later in the day Wednesday, with a
cold front bringing additional storms in the evening.
- Repeated rounds of heavy rainfall can result in localized
flooding issues, with the highest chances Wednesday afternoon
and evening.
- Cooler and drier air moves in for the end of the week and
weekend with highs in the 70s and lower humidity.
&&
.DISCUSSION...
Issued at 304 PM CDT Tue May 7 2024
Following the morning storms, skies have remained mostly cloudy
across the Quad State region. Despite the patches of cloud
cover, temperatures have risen to the upper 70s to the lower
80s. The first initial afternoon showers have struggled to get
going, with better convection north of the forecast area.
The environment has many robust parameters this afternoon.
SBCAPE above 3000 with MLCAPE above 2000-2500 provides plenty
of instability. 0-6km shear is around 60 kts (higher to the
northwest outside the CWA), and STP is at 3-4, while 0-3 km
shear is 20-35 kts for now. While dew points are near 70, storms
are not firing at this time. One parameter that is lacking is
mid-level lapse rates which are around 6-6.5 C/km and slight
capping is present around 850 mb. The right exit region of the
jet is near I-64 at this time, also limiting development, but
should shift away to the northeast by the evening. Models focus
late afternoon development further near the I-64 corridor with
surface convergence near St Louis on satellite, though storms
are possible elsewhere. These storms are more likely to take the
form of discrete cells/supercells. For the evening hours, the
more favorable development will be near and south of the Ohio
River, with a more patchy linear development. All severe hazards
remain possible with these storms, albeit with hail potential
skewed more towards the afternoon hours rather than later in the
evening. Flooding potential today is fairly limited, as long as
any linear development this evening progresses southward. This
rainfall would set the stage for tomorrow.
For the overnight hours, a brief break in rainfall is
anticipated. Partial clearing, especially in the north, could
allow for brief development of patchy fog with calm winds. The
cold front stalls out overnight, reversing course back north
during the morning as a warm front as low pressure tracks
northeastward from Oklahoma towards St Louis. Models differ in
positioning, strength, and timing, but are better aligned on
morning convection developing with the warm front. Strong to
severe storms are possible, more likely later in the morning.
After these repeated rounds of storms today and tomorrow
morning, the main event is likely to be a robust squall line
moving through during the afternoon hours tomorrow. Supercells
are possible ahead of the squall line which, depending on
morning activity, may encounter a clear warm sector environment
suitable for a sustained track. Models differ on whether the
afternoon MCS remains connected with the cold front in Arkansas
or surges out ahead. CAPE is roughly as high as today, and more
robust helicity and shear are expected along with mid-level
lapse rates rising to around 8C/km, providing a much more
favorable environment if the morning storms progress far enough
to allow for recovery before the afternoon MCS. The main MCS
should limit any follow up storm development but portions of
SEMO or Western Kentucky that stay just south of the afternoon
storms will have better lingering potential for the evening. All
hazards are on the table, including significant wind or strong
tornadoes.
With the warm front in the morning, and robust storm activity in
the afternoon, along with prior rainfall, localized flooding
issues are likely to develop Wednesday. Exact positioning is
limited due to uncertainty in warm front location and stalling
potential.
Cooler and much drier air surges in Wednesday night following
the front. More seasonal temperatures are expected for the end
of week and weekend with fairly dry weather as most models keep
a Great Lakes system to our northeast for the weekend. A Four
Corners system tracks eastward, returning PoPs to the forecast
early next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 629 PM CDT Tue May 7 2024
Convection is struggling to get going this evening; however, not
completely out of the question to have a few showers and storms
over the next two to three hours. Gusty winds and heavy
downpours will be the main threats along with brief MVFR
conditions. A break can be expected in any convection overnight,
but some fog may form, especially where rainfall occurs. A warm
front will lift north through the area Wednesday bringing more
widespread chances for showers and storms early in the afternoon
and especially toward the evening hours. Severe weather with
gusty winds and hail will be possible.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...ATL
AVIATION...KC
Hazardous weather outlook, May 7, 11:19 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1219 AM CDT Wed May 8 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1219 AM CDT Wed May 8 2024 /119 AM EDT Wed May 8 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Ongoing thunderstorms will have an all severe hazards threat
tonight, as they move from southeast Missouri, southern Illinois,
and southwest Indiana, into and across western Kentucky. In
addition, locally heavy rains will cause a flood hazard, and
frequent lightning will be a common hazard with all storms. Heed
any Watches and Warnings issued.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A significant severe thunderstorm outbreak is expected Wednesday.
Potential severe weather begins by mid to late morning with the
warm front's approach. The primary severe weather threat will be
Wednesday afternoon and evening as the cold front then makes its
approach. Damaging winds, large hail, and tornadoes are possible.
Localized flooding is also possible where repeat heavy rainfall
may occur. Lightning too will be a commonplace hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected tonight and Wednesday.
In the hours before
Special weather statement, May 7, 10:24 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
1124 PM CDT Tue May 7 2024
ILZ085-086-089-090-080500-
Saline IL-Pope IL-Johnson IL-Williamson IL-
1124 PM CDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN POPE...NORTHEASTERN
JOHNSON...SOUTHEASTERN WILLIAMSON AND SOUTHWESTERN SALINE COUNTIES
THROUGH MIDNIGHT CDT...
At 1124 PM CDT, trained weather spotters reported a strong
thunderstorm over Creal Springs, or 9 miles southeast of Marion,
moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Harrisburg, Creal Springs, Carrier Mills, Lake Of Egypt Area,
Stonefort, and New Burnside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for southern
Illinois.
&&
LAT...LON 3756 8892 3765 8893 3777 8858 3759 8857
TIME...MOT...LOC 0424Z 258DEG 31KT 3761 8885
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DWSpecial weather statement, May 7, 10:29 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
1129 PM CDT Tue May 7 2024
ILZ082-083-086-087-080500-
White IL-Saline IL-Hamilton IL-Gallatin IL-
1129 PM CDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WHITE...NORTHERN
SALINE...SOUTHEASTERN HAMILTON AND NORTHWESTERN GALLATIN COUNTIES
THROUGH MIDNIGHT CDT...
At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm over
Galatia, or 8 miles northwest of Harrisburg, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eldorado, Galatia, and Raleigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for southern,
south central and southeastern Illinois.
&&
LAT...LON 3795 8833 3791 8832 3782 8828 3778 8870
3787 8870 3794 8838
TIME...MOT...LOC 0429Z 258DEG 31KT 3784 8861
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DWSpecial weather statement, May 7, 10:45 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
1145 PM CDT Tue May 7 2024
ILZ083-086-087-090-INZ085-086-KYZ014-018-080530-
White IL-Saline IL-Gallatin IL-Pope IL-Posey IN-Vanderburgh IN-
Henderson KY-Union KY-
1145 PM CDT Tue May 7 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL WHITE...
NORTHEASTERN POPE...SOUTHEASTERN SALINE...GALLATIN...SOUTHWESTERN
VANDERBURGH...SOUTHERN POSEY...NORTHWESTERN HENDERSON AND CENTRAL
UNION COUNTIES THROUGH 1230 AM CDT...
At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Mount Vernon to near
Shawneetown to 7 miles southeast of Carrier Mills. Movement was east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morganfield, Shawneetown, Breckinridge Center, Uniontown, Ridgway,
Waverly, Old Shawneetown, and Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for southern and
southeastern Illinois...southwestern Indiana...and northwestern
Kentucky.
&&
LAT...LON 3795 8759 3763 8787 3760 8825 3759 8857
3771 8836 3790 8814
TIME...MOT...LOC 0445Z 270DEG 20KT 3787 8797 3764 8817 3760 8856
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DWSpecial weather statement, May 7, 10:53 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
1153 PM CDT Tue May 7 2024
ILZ092>094-KYZ004-005-MOZ112-080530-
Massac IL-Alexander IL-Pulaski IL-McCracken KY-Ballard KY-
Mississippi MO-
1153 PM CDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PULASKI...WESTERN
MASSAC...SOUTHEASTERN ALEXANDER...CENTRAL BALLARD...NORTHWESTERN
MCCRACKEN AND NORTH CENTRAL MISSISSIPPI COUNTIES THROUGH 1230 AM
CDT...
At 1153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mound City, or near Cairo, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cairo, La Center, Mounds, Barlow, Mound City, Kevil, and Olmsted.
This includes Interstate 57 in Illinois between Mile Markers 1 and
11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for southern
Illinois...western Kentucky...and southeastern Missouri.
&&
LAT...LON 3715 8926 3726 8888 3704 8887 3701 8926
TIME...MOT...LOC 0453Z 257DEG 30KT 3711 8917
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DWSpecial weather statement, May 7, 11:00 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
1200 AM CDT Wed May 8 2024
INZ086>088-KYZ014-015-018>020-080545-
Warrick IN-Vanderburgh IN-Spencer IN-Henderson KY-Webster KY-
Union KY-McLean KY-Daviess KY-
1200 AM CDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT WARRICK...SOUTHERN VANDERBURGH...
SPENCER...NORTHWESTERN DAVIESS...HENDERSON...NORTHWESTERN MCLEAN...
CENTRAL UNION AND NORTH CENTRAL WEBSTER COUNTIES THROUGH 1245 AM
CDT...
At 1159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lynnville to near Sturgis. Movement was
east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Evansville, Henderson, Boonville, Newburgh, Morganfield, Chandler,
Melody Hill, Breckinridge Center, Sebree, Dale, Lynnville, Corydon,
Robards, Santa Claus, Folsomville, Stanley, Eureka, Chrisney,
Waverly, and Tennyson.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 135 and 148.
Interstate 69 in Indiana between Mile Markers 1 and 13.
Interstate 64 in Indiana between Mile Markers 39 and 41, between
Mile Markers 46 and 49, and between Mile Markers 51 and 60.
Audubon Parkway between Mile Markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for southwestern
Indiana...and northwestern Kentucky.
&&
LAT...LON 3812 8681 3811 8680 3761 8745 3761 8811
3789 8772 3789 8771 3791 8770 3820 8729
3820 8679 3814 8680 3812 8679
TIME...MOT...LOC 0459Z 265DEG 40KT 3813 8730 3761 8804
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DWSpecial weather statement, May 7, 11:43 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
1243 AM CDT Wed May 8 2024
INZ088-KYZ015-016-018>020-080630-
Spencer IN-Henderson KY-Webster KY-McLean KY-Hopkins KY-Daviess KY-
1243 AM CDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SPENCER...DAVIESS...
SOUTHEASTERN HENDERSON...MCLEAN...NORTHEASTERN HOPKINS AND
NORTHEASTERN WEBSTER COUNTIES THROUGH 130 AM CDT...
At 1243 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Santa Claus to Dixon.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Owensboro, Rockport, Calhoun, Sebree, Livermore, Grandview,
Whitesville, Knottsville, St. Joseph, Masonville, Stanley, Beech
Grove, Island, Slaughters, and Moseleyville.
This includes the following highways...
Interstate 165 between Mile Markers 60 and 70.
Interstate 69 in Kentucky between Mile Markers 125 and 136.
Audubon Parkway between Mile Markers 13 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for southwestern
Indiana...and south central and northwestern Kentucky.
&&
LAT...LON 3801 8680 3799 8686 3794 8692 3793 8698
3790 8699 3790 8691 3784 8691 3784 8686
3779 8682 3774 8682 3771 8686 3767 8682
3763 8695 3755 8705 3747 8711 3748 8713
3741 8710 3750 8770 3816 8680 3800 8677
TIME...MOT...LOC 0543Z 277DEG 25KT 3818 8673 3749 8769
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DW